North Carolina, 2014

Flooding in North Carolina, August 9, 2014

August 9, 2014 · NWS ILM · 8 events in 2 counties and zones

Training thunderstorms produced over five inches of rain with extensive flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Training thunderstorms produced over five inches of rain with extensive flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 9, 12:40 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 9, 12:40 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
140 PM EDT SAT AUG 9 2014

.SYNOPSIS...
A STALLED FRONTAL BOUNDARY WILL WAVER ACROSS THE AREA THROUGH
THE WEEKEND...WHILE LOW PRESSURE DEVELOPS ALONG THIS BOUNDARY
THEN MOVES OFFSHORE MONDAY. THIS WILL BRING AN EXTENDED PERIOD OF
UNSETTLED WEATHER...WITH WIDESPREAD SHOWERS AND PERIODS OF HEAVY
RAIN. THIS FRONT WILL MOVE OFFSHORE MONDAY NIGHT...BUT PERIODS OF
SHOWERS WILL CONTINUE THROUGH MID-WEEK. A STRONGER COLD FRONT WILL
CROSS OFFSHORE THURSDAY...BRINGING COOLER AND DRIER WEATHER INTO
THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM SATURDAY...WITH BREAKS OF SUNSHINE OVER SRN ZONES THE
WARM FRONT SHOULD START MOVING NORTHWARD...PERHAPS EVEN MAKING A FEW
DISCONTINUOUS JUMPS. DESTABILIZATION WILL SPREAD SOUTH TO NORTH
ACROSS THE FORECAST AREA ALTHOUGH THICK CLOUD COVER MAY INHIBIT THIS
PROCESS OVER NRN ZONES. MID AND UPPER LEVEL ASCENT PRETTY LACKING
BUT SWRLY LL FLOW TO ENCOUNTER THE SURFACE BOUNDARY LEADING TO CONVG
AND OVERRUNNING (AS ILLUSTRATED IN OUR FACEBOOK GRAPHIC THIS
MORNING). ANOTHER FACTOR THAT WILL CONTRIBUTE TO INCREASING RAIN
CHANCES AS THE DAY WEARS ON IS THE FACT THAT THE LEVEL OF FREE
CONVECTION WILL DROP BELOW 3 FT TODAY...WELL WITHIN THE DEPTH OF THE
MIXED LAYER. NO CHANGES THEN TO THE OVERALL FORECAST THINKING AND
ANY FORECAST ADJUSTMENTS LIKELY TO BE MINIMAL. SPC HIGHLIGHTS
AFOREMENTIONED SRN ZONES FOR LOW PROB WET MICROBURSTS GIVEN THE
EXTRA INSOLATION/INSTABILITY. RUC ANALYSIS ALREADY SHOWING A SMALL
TONGUE OF 2000+ J/KG OF SBCAPE OVER FAR SRN ZONES SO THIS SEEMS
PLAUSIBLE. SHOULD THESE AREAS CONTINUE TO SEE GOOD HEATING THEN SOME
DAMAGING WIND GUSTS MAY BE ADDED TO THE FORECAST. HEAVY RAIN REMAINS
BY FAR THE BIGGEST POTENTIAL HAZARD FOR THE DAY AS WELL AS INTO THE
OVERNIGHT HOURS WITH FREEZING LEVEL AOB 15KFT LEADING TO DEEP LAYER
WARM RAIN GENERATION.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM SATURDAY...IN WHAT HAS BECOME REPETITIVE THIS
SUMMER...ANOTHER EXTENDED PERIOD OF UNSETTLED WEATHER WILL DEVELOP
ACROSS THE EAST AS RENEWED TROUGHING FORMS OVER THE EASTERN CONUS.
THIS TROUGH WILL BE SLOW TO DEVELOP DURING THE SHORT TERM...BUT MUCH
LOWERED HEIGHTS WILL DROP SOUTH BY THE END OF THE PERIOD. AT THE
SURFACE...A STALLED COLD FRONT WILL WAVER IN THE
VICINITY...PROVIDING NOT ONLY A FOCUS FOR SURFACE CONVERGENCE AND
INCREASED SHOWER POTENTIAL...BUT A BAROCLINIC BOUNDARY ON WHICH LOW
PRESSURE WILL DEVELOP AND MOVE EAST THROUGH THE PERIOD.

AS TROUGHING DEVELOPS ALOFT...WINDS WILL BECOME MORE SWLY...WHICH
COMBINED WITH THE S/SE SURFACE WINDS WILL DRIVE PWATS WELL ABOVE 2
INCHES...TOWARDS 2.3 INCHES...WHICH APPROACHES +2 SD'S FOR
MID-AUGUST. THIS ALSO DRIVES STRENGTHENING ISENTROPIC LIFT ATOP THE
AFOREMENTIONED FRONT...WHICH HELPS TO SQUEEZE OUT THE DEEP MOISTURE
CONTENT OF THE COLUMN. COMBINE THIS WITH IMPULSES MOVING OVERHEAD
THE FRONT...SPAWNING LOW PRESSURE DEVELOPMENT...AND THE ENTIRE SHORT
TERM LOOKS TO BE SOMEWHAT OF A WASH-OUT. SREF PLUMES RANGE FROM 1 TO
AS MUCH AS 6 INCHES OF QPF DURING THIS 48-HR PERIOD...WITH THE
ENSEMBLE MEAN AROUND 2.5 INCHES. THE STRONGEST LIFT WILL BE ACROSS
THE NORTHERN HALF OF THE CWA...BUT THE ENTIRETY OF THE CWA IS LIKELY
TO SEE PERIODS OF HEAVY RAINFALL...AND CATEGORICAL POP WILL BE
INTRODUCED EVERYWHERE...DRYING OUT ONLY BY MONDAY NIGHT AS THE
FRONT CROSSES OFFSHORE AS A COLD FRONT BEHIND THE SURFACE LOW
PRESSURE. THE EXPECTED HEAVY RAINFALL ON TOP OF WHAT HAS BEEN A
WET FEW WEEKS LOCALLY WILL LIKELY CAUSE SOME FLOODING PROBLEMS
ACROSS THE AREA...AND A FLOOD WATCH MAY BE NEEDED AT SOME POINT
DURING THE PERIOD. FOR NOW...WILL HANDLE WITH SOME ENHANCED
WORDING IN THE HWO.

CLOUDS...RAIN...AND A WEAK WEDGE WILL KEEP TEMPS WELL BELOW CLIMO
NORMS ON SUNDAY...WITH UPPER 70S EXPECTED IN THE FAR NORTHERN
TIER...TO LOW 80S DOWN SOUTH. TEMPS MONDAY WILL BE ONLY SLIGHTLY
WARMER. MINS BOTH NIGHTS WILL BE JUST AROUND OR EVEN ABOVE NORMAL
HOWEVER...AS MINIMAL DIURNAL RANGES OCCUR.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 AM SATURDAY...LARGE UPPER TROUGH ACROSS THE EAST WILL
PLAGUE THE REGION FOR THE FIRST HALF OF THE EXTENDED...BUT A RETURN
TO DRIER AND MORE SEASONABLE WEATHER IS EXPECTED LATE WEEK.

COLD FRONT JUST OFFSHORE AT THE START OF THE PERIOD WILL DRY THE
REGION OUT FROM A VERY WET MONDAY...BUT THIS WILL BE SHORT LIVED AS
IMPULSES WITHIN THE LONGWAVE TROUGH AND A RETURN OF SW COLUMN FLOW
WILL INCREASE COLUMN MOISTURE ONCE AGAIN. TUE/WED WILL NOT BE AS
UNSETTLED OR WET AS EARLY IN THE WEEK...BUT AT LEAST SCT CONVECTION
WITH ABOVE-CLIMO POP ANTICIPATED TUESDAY...WITH TYPICAL DIURNAL
COVERAGE ON WEDNESDAY. A STRONGER COLD FRONT WILL CROSS THE AREA BY
THURSDAY MORNING...PUSHED QUICKLY OFFSHORE BY THE 500MB VORTEX
CENTER MOVING NE INTO CANADA. THIS LEAVES MORE DRY WESTERLY FLOW IN
THE MID-LEVELS AS THE TROUGH RECEDES BACK TO THE NORTH AND SOUTHERN
HIGH PRESSURE RIDGE EXPANDS ZONALLY THROUGH THE END OF THE WEEK.

TEMPS DURING THE EXTENDED WILL BE RIGHT AROUND CLIMO VALUES FOR
HIGHS...WITH WEDNESDAY LIKELY THE WARMEST...AND THE ONE MOST LIKELY
TO FEATURE WIDESPREAD 90 DEGREE READINGS FOR HIGHS. MINS WILL BE
WELL ABOVE CLIMO EARLY IN THE PERIOD THANKS TO SW FLOW AND CLOUD
COVER...BEFORE DROPPING TO SLIGHTLY BELOW NORMAL BEHIND THE COLD
FRONT LATE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
AS OF 18Z...AS OF 18Z...SHRA/TSRA WITH MVFR/BRIEF IFR TO MOVE FROM
KFLO/KLBT TO THE COASTAL TERMINALS BY MID AFTERNOON. A BRIEF LULL IN
HEAVY PRECIPITATION/TS WILL DEVELOP FROM NW-SE LATE THIS AFTERNOON
INTO THIS EVENING...BUT ANOTHER IMPULSE WILL DEVELOP A WAVE ON THE
WEAK FRONT TO THE SOUTH WITH THE BEST POTENTIAL FOR TSRA AT THE
SOUTHERN TERMINALS OVERNIGHT. THIS SHOULD END W-E AROUND DAYBREAK.
TEMPO IFR CONDITIONS MORE LIKELY OVERNIGHT. FLIGHT CONDITIONS
IMPROVING TO MVFR AFTER DAYBREAK...BUT THERE WILL REMAIN A POTENTIAL
FOR LIGHT RAIN THROUGH THE MORNING AT ALL TERMINALS.

EXTENDED OUTLOOK...ISOLATED TO SCATTERED SHRA/TSRA ALONG WITH TEMPO
MVFR CONDITIONS THROUGH TUESDAY AS A FRONT REMAINS STALLED IN THE
AREA. IMPROVING CONDITIONS WEDNESDAY. VFR THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM SATURDAY...NO CHANGES TO THE FORECAST OR FORECAST
REASONING. THE PREVIOUS DISCUSSION STILL APPLIES...
AS OF 615 AM SATURDAY...NO ADVISORIES OR CAUTION STATEMENTS NEEDED
TODAY BUT SEA CONDITIONS WILL BE A BUMPY 3-4 FEET AS E-SE WINDS
PREVAIL AND INCREASE A BIT INTO TONIGHT. COMPLICATING MARINE WX IS
THE POTENTIAL FOR TSTMS ON THE WATERS AND MARINERS SHOULD CONSIDER
KEEP ALERT TO RADAR TRENDS TODAY. PLENTIFUL MOISTURE IN THE
ATMOSPHERE LATER TODAY AND TONIGHT COULD REDUCE VSBYS ION HEAVY
RAIN TO BELOW 1NM AT TIMES. THE SEAS SPECTRUM WILL FEATURES A MIX
OF SE WAVES 1-1.5 FEET EVERY 8-9 SECONDS AND E-ESE WAVES OF 2-3
FEET EVERY 4-5 SECONDS.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM SATURDAY...A MEANDERING FRONT AND DEVELOPING LOW
PRESSURE WILL IMPACT THE WATERS THIS PERIOD...CAUSING WINDS TO SHIFT
THROUGH NEARLY THE ENTIRETY OF COMPASS DIRECTIONS. SE WINDS
INITIALLY AROUND 10 KTS WILL BACK TO THE S/SW AS THE LOW PRESSURE
MOVES CLOSER SUNDAY NIGHT INTO MONDAY. A PERIOD OF LIGHT AND
VARIABLE WINDS IS EXPECTED LATE MONDAY AS THE LOW MOVES DIRECTLY
OVER THE WATERS...BUT THE TRAILING COLD FRONT WHICH CROSSES MONDAY
NIGHT WILL THEN TURN WINDS TO THE W/NW AROUND 10 KTS MONDAY NIGHT.
WAVE HEIGHTS WILL BE 2-3 FT THROUGH THE PERIOD WITH A SE GROUND
SWELL AND SOUTHERLY WIND WAVE CREATING THE WAVE SPECTRUM. NEAR SHORE
SEAS WILL BE HIGHER ON SUNDAY THANKS TO THE MORE SIGNIFICANT ONSHORE
WAVE DIRECTION THAN WHAT WILL EXIST ON MONDAY.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 300 AM SATURDAY...WEAK COLD FRONT OFFSHORE TO START TUESDAY
WILL LEAVE A BRIEF PERIOD OF W/NW WINDS ACROSS THE WATERS...BUT HIGH
PRESSURE WILL RE-ASSERT ITSELF OFFSHORE THROUGH MID-WEEK CREATING A
RETURN TO PREDOMINANT SW FLOW. SW WINDS WILL BECOME 10-15 KTS BY
TUESDAY AFTN...AND THEN SLOWLY RISE TO 15-20 KTS LATE WEDNESDAY
AHEAD OF A STRONGER COLD FRONT PROGGED TO CROSS LATE IN THE PERIOD.
SEAS OF 2-4 FT WILL BE COMMON THROUGH MID-WEEK...WITH THE INCREASED
SW WINDS CAUSING A SHORTER AVERAGE WAVE PERIOD AND STEEPER FACES
THAN EARLIER IN THE WEEK.

&&

.TIDES/COASTAL FLOODING...
AS OF 300 AM SATURDAY...A COASTAL FLOOD ADVISORY WILL BE NEEDED TO
ADDRESS A STRONG ASTRONOMICAL TIDE PRESENTLY...AND NOT ONLY FOR
DOWNTOWN BUT ALSO AREA BEACHES WHERE HIGH-WATER RUN-UP IS LIKELY.
THIS ADVISORY WILL NOT BE NEEDED FOR THE NEXT HIGH TIDE CYCLE THIS
MORNING...BUT FOR THE HIGH TIDE THIS EVENING...HIGHER OF TODAYS
HIGH TIDES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...COASTAL FLOOD ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR
     SCZ054-056.

NC...COASTAL FLOOD ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR
     NCZ106-108-110.

     COASTAL FLOOD ADVISORY FROM 8 PM TO 11 PM EDT THIS EVENING FOR
     NCZ107.

MARINE...NONE.

&&

SYNOPSIS...JDW
NEAR TERM...MBB/MJC
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...MRR
MARINE...MJC/JDW
TIDES/COASTAL FLOODING...MJC
Hazardous weather outlook, Aug 9, 1:20 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
220 PM EDT SAT AUG 9 2014

NCZ106-108-110-SCZ054-101830-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
220 PM EDT SAT AUG 9 2014

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   MODERATE RISK OF RIP CURRENTS.
   COASTAL FLOOD ADVISORY.

MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ056-101830-
COASTAL GEORGETOWN-
220 PM EDT SAT AUG 9 2014

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.
   COASTAL FLOOD ADVISORY.

MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLOOD WATCH MAY BE NEEDED SUNDAY AND MONDAY FOR THE POTENTIAL
OF LOCALLY FLOODING RAINFALL ASSOCIATED WITH A STALLED FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-053-101830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-INLAND HORRY-
220 PM EDT SAT AUG 9 2014

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-101830-
INLAND NEW HANOVER-
220 PM EDT SAT AUG 9 2014

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-101830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
220 PM EDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ039-055-101830-
WILLIAMSBURG-INLAND GEORGETOWN-
220 PM EDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLOOD WATCH MAY BE NEEDED SUNDAY AND MONDAY FOR THE POTENTIAL
OF LOCALLY FLOODING RAINFALL ASSOCIATED WITH A STALLED FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

005

In the hours before

Special weather statement, Aug 9, 10:45 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1145 AM EDT SAT AUG 9 2014

SCZ023-032-091615-
DARLINGTON-FLORENCE-
1145 AM EDT SAT AUG 9 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN FLORENCE AND
DARLINGTON COUNTIES...

AT 1144 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HARTSVILLE TO LAMAR...MOVING EAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...FLORENCE...HARTSVILLE...
AUBURN...DARLINGTON RACEWAY...DOVESVILLE...FLOYD...LAMAR...LYDIA...
MONT CLARE AND OATS.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

WEAK OR DEAD TREE LIMBS COULD BE KNOCKED DOWN.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...PARKING LOTS...AND
AREAS OF POOR DRAINAGE.

&&

LAT...LON 3418 8015 3420 8012 3423 8012 3426 8013
      3438 8010 3449 7978 3417 7976 3413 8014
      3415 8015
TIME...MOT...LOC 1544Z 271DEG 20KT 3438 8009 3414 8008

TRA
Special weather statement, Aug 9, 11:47 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1247 PM EDT SAT AUG 9 2014

SCZ055-056-091715-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
1247 PM EDT SAT AUG 9 2014

...A STRONG THUNDERSTORM WILL APPROACH GEORGETOWN EARLY THIS
AFTERNOON...

AT 1247 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
WEST OF GEORGETOWN...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...GRAVES AND SAMPIT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL...WITH RAINFALL RATES OVER ONE INCH PER HOUR.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3349 7940 3342 7921 3323 7929 3328 7943
      3336 7949
TIME...MOT...LOC 1647Z 223DEG 11KT 3335 7936

TRA
Special weather statement, Aug 9, 11:54 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1254 PM EDT SAT AUG 9 2014

SCZ032-091745-
FLORENCE-
1254 PM EDT SAT AUG 9 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS THE SOUTHERN HALF OF
FLORENCE COUNTY EARLY THIS AFTERNOON...

AT 1253 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM EFFINGHAM TO 10 MILES WEST OF NEW
HOPE...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE EFFINGHAM...EVERGREEN...
FRIENDFIELD...NEW HOPE...COWARD AND SCRANTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL...WITH RAINFALL RATES OVER ONE INCH PER HOUR EXPECTED.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3399 7990 3401 7992 3412 7974 3405 7956
      3384 7979 3387 7982 3388 7983 3389 7985
      3396 7995
TIME...MOT...LOC 1653Z 291DEG 15KT 3406 7977 3400 7990

TRA
Special weather statement, Aug 9, 12:09 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
109 PM EDT SAT AUG 9 2014

SCZ055-056-091800-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
109 PM EDT SAT AUG 9 2014

...A STRONG THUNDERSTORM WILL MOVE NORTH OF GEORGETOWN EARLY THIS
AFTERNOON...

AT 109 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF GEORGETOWN...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...JACKSON AND
PLANTERSVILLE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL...WITH OVER ONE INCH OF RAIN EXPECTED IN LESS THAN
ONE HOUR'S TIME.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3363 7927 3351 7909 3335 7929 3343 7936
TIME...MOT...LOC 1709Z 215DEG 16KT 3345 7928

TRA
Special weather statement, Aug 9, 12:53 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
153 PM EDT SAT AUG 9 2014

NCZ099-SCZ053-091845-
COLUMBUS-INLAND HORRY-
153 PM EDT SAT AUG 9 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN HORRY COUNTY INTO
SOUTHERN COLUMBUS COUNTY...

AT 153 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREEN SEA...OR ABOUT 17 MILES EAST OF MULLINS...MOVING EAST AT 20
MPH.

SOME LOCATIONS IMPACTED INCLUDE BETHEL...CHERRY GROVE...CLARENDON...
GREEN SEA...LORIS...MOLLIE...SIDNEY...TABOR CITY...WILLIAMS AND
BRUNSWICK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL...WITH RAINFALL RATES OVER ONE INCH PER HOUR.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3431 7869 3404 7871 3407 7906 3424 7903
TIME...MOT...LOC 1753Z 263DEG 17KT 3415 7896

TRA
Special weather statement, Aug 9, 12:59 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
159 PM EDT SAT AUG 9 2014

SCZ053-054-091845-
COASTAL HORRY-INLAND HORRY-
159 PM EDT SAT AUG 9 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS COASTAL HORRY COUNTY
AFFECTING MYRTLE BEACH...

AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BURGESS...OR ABOUT 5 MILES NORTHWEST OF MURRELLS INLET...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE GARDEN CITY...MYRTLE BEACH...RED
HILL...SOCASTEE...SURFSIDE BEACH...BUCKSPORT...BUCKSVILLE...
BURGESS...COASTAL CAROLINA CAMPUS AND FORESTBROOK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

THESE THUNDERSTORMS WILL REACH MYRTLE BEACH BETWEEN 230 AND 245 PM.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3359 7910 3361 7910 3360 7911 3362 7913
      3365 7913 3365 7912 3366 7915 3368 7915
      3371 7919 3383 7901 3370 7887 3367 7889
      3363 7894 3358 7899 3357 7908
TIME...MOT...LOC 1759Z 233DEG 16KT 3363 7909

TRA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Pender

When
August 9, 1:27 PM EST to 4:00 PM EST
Where
Pender County, 1.6 mi W of Topsail to 1.77 mi W of Topsail
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.398, -77.708

A foot of standing water was reported on the streets of the Castle Bay Golf Course.

Flood, Pender

When
August 9, 2:15 PM EST to 5:00 PM EST
Where
Pender County, 0.58 mi E of Topsail to 0.63 mi E of Topsail
Cause
Heavy Rain
Reported by
Public
Coordinates
34.400, -77.670

A half a foot of water was reported on Hwy 17, causing traffic delays.

Flood, Pender

When
August 9, 2:26 PM EST to 5:00 PM EST
Where
Pender County, 0.9 mi SE of Woodside to 1.13 mi SSE of Woodside
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.410, -77.660

Over a half foot of water was reported on Hwy 17 near the Sloop Point Fire Department.

Flood, Bladen

When
August 9, 3:15 PM EST to 5:30 PM EST
Where
Bladen County, 4.61 mi W of East Arcadia to 4.3 mi SE of Council
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.370, -78.410

High water caused a lane closure on Old Lake Road near the Buckhead Fire Department.

Flood, Pender

When
August 9, 3:21 PM EST to 6:30 PM EST
Where
Pender County, 1.62 mi ESE of Topsail to 1.74 mi ESE of Topsail
Cause
Heavy Rain
Reported by
Public
Coordinates
34.392, -77.653

Widespread flooding was reported on the Belvedere Plantation Golf Course. Up to three feet of standing water near the homes.

Flood, Pender

When
August 9, 3:33 PM EST to 6:00 PM EST
Where
Pender County, 0.51 mi ESE of Hampstead to 0.62 mi SE of Hampstead
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.368, -77.712

Highway 17 was closed at Hwy 210 due to flooding.

Flood, Pender

When
August 9, 4:00 PM EST to 7:00 PM EST
Where
Pender County, 0.21 mi SE of Topsail to 0.39 mi S of Topsail
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
34.398, -77.678

Flood waters came into the halls and gymnasium of Topsail Middle School. The gymnasium floor had to be redone.

Flood, Pender

When
August 9, 4:03 PM EST to 7:00 PM EST
Where
Pender County, 0.72 mi S of Topsail to 0.88 mi S of Topsail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.390, -77.680

Country Club Road was closed due to flooding. A portion of the road was washed away.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540647, 540648, 540649, 540651, 540646, 540652, 540656, 540653.